Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 232, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 6, 2004, 2:12 AM CDT for Harper County, Kansas. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2004, 2:12 AM CDT (07:12 UTC)
- Expired
- Jul 6, 2004, 3:15 AM CDT
- In force
- 63 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Harper County, KS
The radar
The Vance AFB radar (KVNX), 54 km from the middle of the area, began a volume at 07:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 2:42 AM CDT | TSTM WND GST 60 | 4 S Harper, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 10:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
| Jul 5, 11:45 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 7.2 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2262 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 2094 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 238 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 10.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 060712 SVRICT KSC077-060815- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 212 AM CDT TUE JUL 6 2004 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HARPER COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 315 AM CDT. * AT 212 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF ZENDA TO 4 MILES SOUTHEAST OF CORWIN...OR ALONG A LINE EXTENDING FROM 16 MILES EAST OF MEDICINE LODGE TO 24 MILES SOUTHEAST OF MEDICINE LODGE...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORMS WILL BE NEAR ATTICA AROUND 215 AM CDT... NEAR ANTHONY AROUND 230 AM CDT... NEAR HARPER AROUND 235 AM CDT... THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF PENNIES... WINDS UP TO 60 MILES AN HOUR... VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING... SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE AREA. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR HARPER COUNTY UNTIL 315 AM CDT. LAT...LON 3737 9829 3701 9825 3701 9781 3738 9782 $$ /DARMOFAL NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 10:10 PM CDT, 4 hours 2 minutes earlier.
Area forecast discussion, Jul 5, 10:10 PM CDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1010 PM CDT MON JUL 5 2004 .DISCUSSION... MESOSCALE UPDATE SVR TSTM WATCH OUT FOR ENTIRE FCST AREA TIL 4 AM. DESPITE CLUSTER IN NRN OK, WEAK CONVERGENCE AND CAP PREVENTING MUCH IN THE WAY OF ADDNL DVLPT. HOWEVER IN THE LAST COUPLE OF VOLUME SCANS NEW ECHOES ALF HAVE DVLPD JUST WEST OF ICT...LKLY FM INCRG LLVL JET. MAIN SHOW STILL XPCTD WITH THE NOW ROUTINE NIGHTLY MCS CURRENTLY IN NW KS. ANTICIPATE PREFERRED DVLPMT WL BE IN WRN HALF OF FCST AREA ALG ERN EDGE OF DEEPER H85 MSTR AND PROXIMITY TO LLVL JET. MORE QUESTIONABLE HOW STRONG STORMS WL BE FURTHER E. HOWEVER GIVEN IMPRESSIVE CAPE, CANNOT RULE OUT SVR TSTMS REGIONWIDE. HOWERTON .PREVIOUS DISCUSSION... 550 PM CDT MON JUL 5 2004 MESOSCALE UPDATE EXTREMELY UNSTABLE AIRMASS IN PLACE OVER SCTRL/SE KS INTO NE OK. MONITORING TO SEE IF ISOLATED CONVECTION CAN TAKE PLACE ALONG MOISTURE GRADIENT N OF A HUT-EWK LINE. MAY INITIALLY BE LIMITED BY SUBSIDENCE IN WAKE OF INITIAL SHORTWAVE...MAY CHANGE AS EVENING PROGRESSES AS NEXT WAVE APPROACHES AND LLJ GETS GOING. WILL CONTINUE TO MONITOR. MAIN SHOW EXPECTED TO BE LATE TNGT AS CONVECTION OVR WRN NE/ERN CO ORGANIZES AND HEADS SE TWRD CTRL KS. WOLF ------------------------------------------------ 240 PM CDT MON JUL 5 2004 .DISCUSSION... PREPARING FOR NEXT ROUND OF RAINFALL TONIGHT. MOIST, VERY UNSTABLE AIRMASS IN PLACE OVER MUCH OF FCST AREA. INITIAL SHORTWAVE EXITING THIS AFTERNOON...THINK WEAK SUBSIDENCE IN WAKE OF WAVE MAY INHIBIT CONVECTIVE DEVELOPMENT THROUGH THE EVENING (EXCEPT FAR SE KS WHERE NOT YET BEHIND SHORTWAVE AXIS). WILL HAVE LOW EVENING POPS IN FAR SE KS FOR THIS EVENING. MODELS SHOW GOOD SIGNAL FOR CONVECTIVE SYSTEM TO DEVELOP OVER ERN CO/NW KS THIS EVENING...AND SLIDE ESE ACROSS CTRL KS LATE TNGT ON NOSE OF LLJ...REACHING SE KS TWRD DAWN. WILL CONTINUE FLOOD WATCH TONIGHT GIVEN LOW FFG VALUES. INCREASING POPS TO LIKELY/CATEGORICAL AFTER MIDNIGHT. MIGHT SEE A HIGH WIND THREAT WITH CONVECTION LATE TNGT AS SYSTEM DEVELOPS COLD POOL. CHANGE IN THE PATTERN TO WEAK SW FLOW BY END OF WEEK WITH RIDGING BUILDING OVER THE CENTRAL STATES. SHOULD LEAD TO DRIER WEATHER WITH HIGH TEMPS RISING BACK ABOVE 90 DEGREE MARK. EXPECT MCS TRACK TO BE MORE OVER NEBRASKA FOR NEXT WEEKEND...BUT WE COULD SEE BOUNDARY MOVE AS FAR SOUTH AS NRN KS...SO HAVE SLIGHT CHANCE POPS FOR OUR CTRL KS COUNTIES DURING THE NIGHTTIME HOURS. WOLF && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 65 82 62 89 / 70 40 10 10 HUTCHINSON 63 83 62 89 / 80 20 10 10 NEWTON 65 82 62 88 / 80 40 10 10 ELDORADO 66 82 63 87 / 70 60 10 10 WINFIELD-KWLD 67 82 64 88 / 60 60 10 10 RUSSELL 61 83 59 89 / 80 10 5 10 GREAT BEND 63 83 60 89 / 80 10 10 10 SALINA 64 83 61 89 / 80 20 5 10 MCPHERSON 64 83 62 88 / 80 20 10 10 COFFEYVILLE 69 82 65 86 / 50 60 20 10 CHANUTE 69 82 63 86 / 50 60 20 10 IOLA 69 82 63 86 / 50 60 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH THROUGH TUESDAY MORNING FOR ENTIRE COUNTY WARNING AREA. &&
Hazardous weather outlook, Jul 5, 12:50 PM CDT, 13 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED... NATIONAL WEATHER SERVICE WICHITA KS 1250 PM CDT MON JUL 5 2004 KSZ032-033-047>053-067>072-082-083-091>096-098>100-061200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1250 PM CDT MON JUL 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS WILL AGAIN BE LIKELY OVERNIGHT ACROSS ALL OF THE AREA. HAIL TO THE SIZE OF QUARTERS AND WINDS TO 60 MPH WILL BE POSSIBLE WITH THESE STORMS TONIGHT. A FLOOD WATCH IS IN EFFECT THROUGH TUESDAY MORNING. PLEASE SEE LATEST FLOOD WATCH FOR ADDITIONAL DETAILS. STORMS ARE EXPECTED TO DEVELOP THIS EVENING ACROSS THE HIGH PLAINS OF KANSAS AND NEBRASKA. THESE STORMS WILL THEN MOVE TO THE HIGHER MOISTURE WHICH WILL BE SITUATED OVER EASTERN KANSAS. SHEAR PROFILES ARE MARGINAL FOR SEVERE STORMS BUT THE ABUNDANCE OF LOW LEVEL MOISTURE SHOULD MAKE UP FOR IT. STORMS OVER THE LAST FEW NIGHTS HAVE SATURATED THE GROUND. SO ANY ADDITIONAL RAINFALL TONIGHT WILL GO INTO RUNOFF AND MAY CAUSE FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS, SOME POSSIBLE SEVERE, WILL BE POSSIBLE OVER SOUTHEAST AND EXTREME SOUTH CENTRAL KANSAS TUESDAY MORNING. STORMS WILL AGAIN BE POSSIBLE FRIDAY THROUGH SUNDAY. IT IS TOO EARLY TO TELL IF THESE STORMS WILL BE SEVERE, SO PLEASE CHECK BACK FOR LATER FORECASTS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT OVER MUCH OF CENTRAL, SOUTH CENTRAL AND SOUTHEAST KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM LAWSON/KETCHAM
In the hours before
Local storm report, Jul 6, 12:34 AM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1234 AM CDT TUE JUL 06 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1234 AM TSTM WND GST 4 W ELLSWORTH 38.74N 98.30W
07/06/2004 60 MPH ELLSWORTH KS LAW ENFORCEMENT
&&
BRWLocal storm report, Jul 6, 1:07 AM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
107 AM CDT TUE JUL 06 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0105 AM TSTM WND DMG 6 W BROOKVILLE 38.77N 97.98W
07/06/2004 ELLSWORTH KS PUBLIC
POWER LINES DOWN JUST WEST OF OBSERVERS HOME.
0105 AM TSTM WND GST 6 W BROOKVILLE 38.77N 97.98W
07/06/2004 60 MPH ELLSWORTH KS PUBLIC
&&
BRWLocal storm report, Jul 6, 1:12 AM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
112 AM CDT TUE JUL 06 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0111 AM TSTM WND GST 2 NNW BROOKVILLE 38.79N 97.87W
07/06/2004 60 MPH SALINE KS TRAINED SPOTTER
&&
BRWLocal storm report, Jul 6, 1:14 AM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
114 AM CDT TUE JUL 06 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0111 AM TSTM WND GST 5 W MCPHERSON 38.37N 97.75W
07/06/2004 60 MPH MCPHERSON KS STORM CHASER
&&
BRWLocal storm report, Jul 6, 1:29 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
129 AM CDT TUE JUL 06 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0125 AM TSTM WND GST LINDSBORG 38.57N 97.67W
07/06/2004 58 MPH MCPHERSON KS BROADCAST MEDIA
REPOERTED BY KSN WEATHER LAB AT LINDSBORG MIDDLE SCHOOL.
0122 AM TSTM WND GST SALINA 38.82N 97.62W
07/06/2004 72 MPH SALINE KS OFFICIAL NWS OBS
REPORTED BY ASOS AT SALINA AIRPORT.
&&
BRWLocal storm report, Jul 6, 2:06 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
206 AM CDT TUE JUL 06 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0206 AM TSTM WND GST 1 S HILLSBORO 38.33N 97.21W
07/06/2004 60 MPH MARION KS TRAINED SPOTTER
&&
BRWThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 11:00 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 90 min |
| Jul 5, 11:45 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, Rice | 75 min |
| Jul 6, 12:44 AM CDT | Severe Thunderstorm Warning | ICT | McPherson, Saline | 76 min |
| Jul 6, 12:54 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Rice | 36 min |
| Jul 6, 1:38 AM CDT | Severe Thunderstorm Warning | ICT | Marion | 67 min |
| Jul 6, 2:10 AM CDT | Severe Thunderstorm Warning | ICT | Chase | 65 min |
| Jul 6, 3:51 AM CDT | Severe Thunderstorm Warning | ICT | Cowley | 54 min |
| Jul 6, 4:23 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 67 min |
| Jul 6, 4:39 AM CDT | Severe Thunderstorm Warning | ICT | Elk | 51 min |
| Jul 6, 5:07 AM CDT | Severe Thunderstorm Warning | ICT | Wilson | 53 min |
| Jul 6, 5:37 AM CDT | Severe Thunderstorm Warning | ICT | Neosho | 38 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.